Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The $p$ and $hp$ versions of the finite element method for problems with boundary layers

Authors: Christoph Schwab and Manil Suri
Journal: Math. Comp. 65 (1996), 1403-1429
MSC (1991): Primary 65N30, 35B30, 65N15
MathSciNet review: 1370857
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the uniform approximation of boundary layer functions $\exp (-x/d)$ for $x\in (0,1)$, $d\in (0,1]$, by the $p$ and $hp$ versions of the finite element method. For the $p$ version (with fixed mesh), we prove super-exponential convergence in the range $p + 1/2 > e/(2d)$. We also establish, for this version, an overall convergence rate of ${\mathcal O}(p^{-1}\sqrt {\ln p})$ in the energy norm error which is uniform in $d$, and show that this rate is sharp (up to the $\sqrt {\ln p}$ term) when robust estimates uniform in $d\in (0,1]$ are considered. For the $p$ version with variable mesh (i.e., the $hp$ version), we show that exponential convergence, uniform in $d\in (0,1]$, is achieved by taking the first element at the boundary layer to be of size ${\mathcal O}(pd)$. Numerical experiments for a model elliptic singular perturbation problem show good agreement with our convergence estimates, even when few degrees of freedom are used and when $d$ is as small as, e.g., $10^{-8}$. They also illustrate the superiority of the $hp$ approach over other methods, including a low-order $h$ version with optimal ``exponential" mesh refinement. The estimates established in this paper are also applicable in the context of corresponding spectral element methods.

References [Enhancements On Off] (What's this?)

  • 1. D. N. Arnold and R. S. Falk. Asymptotic analysis of the boundary layer for the Reissner-Mindlin plate model. SIAM J. Math. Anal. 27: 486--514, 1996.
  • 2. I. Babu\v{s}ka and M. Suri. On locking and robustness in the finite element method. SIAM J. Numer. Anal., 29:1261--1293, 1992. MR 94c:65128
  • 3. I. Babu\v{s}ka and B. A. Szabo. Lecture notes on finite element analysis, (to appear).
  • 4. I. A. Blatov and V. V. Strygin. On estimates best possible in order in the Galerkin finite element method for singularly perturbed boundary value problems. Russian Acad. Sci. Dokl. Math., 47:93--96, 1993.
  • 5. C. Canuto. Spectral methods and a maximum principle. Math. Comp., 51:615--629, 1988. MR 89d:65099
  • 6. E. C. Gartland. Uniform high-order difference schemes for a singularly perturbed two-point boundary value problem. Math. Comp., 48:551--564, 1987. MR 89a:65116
  • 7. W. B. Liu and J. Shen. A new efficient spectral Galerkin method for singular perturbation problems, Preprint, Department of Mathematics, Penn State University, State College Pa (1994).
  • 8. W. B. Liu and T. Tang. Boundary layer resolving methods for singularly perturbed problems, submitted to I.M.A. J. Numer. Anal.
  • 9. F. W. J. Olver. Error bounds for the Liouville-Green (or WKB) approximation. Proc. Cambridge Philos. Soc., 57:790--810, 1961. MR 24:A313
  • 10. I. S. Gradshteyn and I. M. Ryzhik. Table of Series, Integrals and Products, enlarged edition. Wiley, New York, 1980. MR 81g:33001
  • 11. H. Hakula, Y. Leino, and J. Pitkäranta. Scale resolution, layers and high-order numerical modeling of shells, to appear in Comp. Meth. Appl. Mech. Eng., 1996.
  • 12. H. Kraus. Thin elastic shells: an introduction to the theoretical foundations and the analysis of their static and dynamic behavior. New York, Wiley 1967.
  • 13. A. H. Schatz and L. B. Wahlbin. On the finite element method for singularly perturbed reaction-diffusion problems in two and one dimensions. Math. Comp., 40:47--89, 1983. MR 84c:65137
  • 14. K. Scherer. On optimal global error bounds obtained by scaled local error estimates. Numer. Math, 36:151--176, 1981. MR 82e:65053
  • 15. C. Schwab and M. Suri. Locking and boundary layer effects in the finite element approximation of the Reissner-Mindlin plate model. Proc. Symp. Appl. Math., 48:367--371, 1994. MR 95m:65195
  • 16. C. Schwab, M. Suri, and C. Xenophontos. The $hp$ finite element method for problems in mechanics with boundary layers (to appear).
  • 17. C. Schwab and S. Wright. Boundary layers in hierarchical beam and plate models, report. Journal of Elasticity 38 (1995), 1--40. MR 96d:73044
  • 18. G.I. Shishkin. Grid approximation of singularly perturbed parabolic equations with internal layers. Soviet J. Numer. Anal. Math. Modelling, 3:393--407, 1988. MR 89k:65109
  • 19. R. Vulanovi\'{c}, D. Herceg, and N. Petrovi\'{c}. On the extrapolation for a singularly perturbed boundary value problem. Computing, 36:69--79, 1986. MR 88a:65008
  • 20. C. A. Xenophontos. The $hp$ version of the finite element method for singularly perturbed problems in unsmooth domains. Ph.D. Dissertation, UMBC, 1996.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N30, 35B30, 65N15

Retrieve articles in all journals with MSC (1991): 65N30, 35B30, 65N15

Additional Information

Christoph Schwab
Affiliation: Seminar for Applied Mathematics, ETH Zürich, Rämistrasse 101, CH-8092, Zürich, Switzerland

Manil Suri
Affiliation: Department of Mathematics and Statistics, University of Maryland Baltimore County, 5401 Wilkens Avenue, Baltimore, Maryland 21228

Keywords: Boundary layer, singularly perturbed problem, $p$ version, $hp$ version, spectral element method
Received by editor(s): March 7, 1995
Additional Notes: This work was supported in part by the Air Force Office of Scientific Research, Air Force Systems Command, USAF under Grant F49620-92-J-0100.
Dedicated: Dedicated to Professor Ivo Babuška on the occasion of his seventieth birthday
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society